Skip to main content
main-content

01.12.2012 | Case report | Ausgabe 1/2012 Open Access

Journal of Medical Case Reports 1/2012

Manganese toxicity with ephedrone abuse manifesting as parkinsonism: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2012
Autoren:
Mudassir Iqbal, Thomas Monaghan, Janice Redmond
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-6-52) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

JR was the consultant neurologist who cared for the patient at the time of presentation and made the diagnosis. MI was the specialist registrar attached to the Neurology unit at the time and is responsible for drafting the case report. TM contributed to the writing of the case report. All authors read and approved the final manuscript.

Abstract

Introduction

Neurologic consequences of manganese toxicity have been recognized since 1837. A new form of presumed manganese poisoning has been reported in drug-addicted persons from Eastern Europe and the Baltic states who have intravenously injected self-prepared methcathinone hydrochloride (ephedrone), which is synthesized from pseudoephedrine hydrochloride using potassium permanganate as a potent oxidant. This clinical syndrome is under-recognized in Western Europe and there are no reported cases in the literature from Ireland.

Case presentation

We report a 30-year-old Eastern European man who presented with a two-year history of gait disturbance. A neurological assessment revealed features of parkinsonism which included hypophonia, hypomimia, mild bradykinesia and rigidity with no resting tremor. He held his arms slightly abducted from his sides when walking, with a reduction in arm swing. Magnetic resonance imaging of his brain showed a high signal on T1 in the globus pallidus and serum manganese levels were raised. He had no response to levodopa.

Conclusion

Manganism secondary to ephedrone abuse causing parkinsonism has emerged in Western Europe in recent years due to mass immigration and often remains unrecognized. This paper highlights the various features of this rare cause of parkinsonism and aids in its recognition and subsequent diagnosis. Neurologists in Western Europe will increasingly encounter such patients.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2011_2000_MOESM1_ESM.jpeg
Authors’ original file for figure 2
13256_2011_2000_MOESM2_ESM.jpeg
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2012

Journal of Medical Case Reports 1/2012 Zur Ausgabe